Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 37, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 21, 2019, 3:00 PM HST for 4 counties in Hawaii. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2019, 3:00 PM HST (01:00 UTC)
- Expired
- Dec 22, 2019, 4:21 PM HST
- In force
- 25 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
557 WWHW70 PHFO 220100 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 300 PM HST Sat Dec 21 2019 ...WIND ADVISORY FOR MOST OF HAWAII THROUGH TONIGHT... .A strong high pressure system north of the islands and a broad area of low pressure west of the area will result in strong trade winds tonight that will gradually ease beginning Sunday. HIZ001>021-023>027-221400- /O.CAN.PHFO.HW.W.0008.000000T0000Z-191222T0400Z/ /O.NEW.PHFO.WI.Y.0037.191222T0100Z-191222T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala-Big Island Interior- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, Kailua-Kona, Milolii, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 300 PM HST Sat Dec 21 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...East winds 20 to 35 mph with gusts up to 55 mph. * WHERE...All islands, except for Haleakala summit above 6000 feet and Big Island summits above 8000 feet. Strongest sustained winds will occur through mountain passes and exposed points. Strongest gusts will occur in leeward areas, particularly for Maui County and the Big Island. * WHEN...Until 6 AM HST Sunday. * IMPACTS...Winds this strong are capable of downing trees, tents and other temporary structures, and causing power outages. Motorists should use caution when driving high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use caution. && $$ HIZ022-220200- /O.CAN.PHFO.WI.Y.0036.000000T0000Z-191222T0400Z/ Haleakala Summit- Including the city of Haleakala National Park Above 6000 feet 300 PM HST Sat Dec 21 2019 ...WIND ADVISORY IS CANCELLED... Winds have fallen below advisory criteria. Therefore, the advisory is cancelled. $$ Foster
2 follow-up statements
211 WWHW70 PHFO 221344 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 344 AM HST Sun Dec 22 2019 ...WIND ADVISORY FOR MAUI COUNTY AND THE BIG ISLAND... .A strong high pressure system north of the islands and a broad area of low pressure west of the area will result in strong trade winds across the eastern end of the state today. The winds are expected to ease tonight. HIZ001>011-023-027-221445- /O.CAN.PHFO.WI.Y.0037.000000T0000Z-191222T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Kona-Big Island Interior- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kailua-Kona, Milolii, Bradshaw Field, and Saddle Road Above 5000 feet 344 AM HST Sun Dec 22 2019 ...WIND ADVISORY IS CANCELLED... Winds have dropped below advisory levels across Niihau, Kauai, Oahu, as well as leeward and interior sections of the Big Island. Therefore the Wind Advisory has been cancelled for these areas. Winds however will remain rather breezy through the day. $$ HIZ012>021-024>026-230400- /O.EXT.PHFO.WI.Y.0037.000000T0000Z-191223T0400Z/ Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka- Kahoolawe-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala- South Big Island-Big Island North and East-Kohala- Including the cities of Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 344 AM HST Sun Dec 22 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph. * WHERE...All of Maui County, except for the Haleakala Summit, as well as the northern and southern portions of the Big Island, including locations over and downwind of the Kohala Mountains as well as areas near South Point. The strongest winds will occur over and immediately downwind of the mountains, and where the terrain funnels the wind most effectively. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong are capable of downing trees, tents and other temporary structures, and causing power outages. Motorists should use caution when driving high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
007 WWHW70 PHFO 230221 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 421 PM HST Sun Dec 22 2019 HIZ012>021-024>026-230330- /O.CAN.PHFO.WI.Y.0037.000000T0000Z-191223T0400Z/ Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka- Kahoolawe-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala- South Big Island-Big Island North and East-Kohala- Including the cities of Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 421 PM HST Sun Dec 22 2019 ...WIND ADVISORY IS CANCELLED... Winds have diminished below the advisory threshold. $$ Donaldson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 21, 10:14 AM HST, 4 hours 46 minutes earlier.
Area forecast discussion, Dec 21, 10:14 AM HST, 4 hours 46 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1014 AM HST Sat Dec 21 2019 .SYNOPSIS... A strong high pressure system passing north of the islands will produce very windy conditions today, and possibly into Sunday. An old front will also move southward through the state today, bringing some wet weather to the islands, with drier conditions working in tonight. An area of low pressure west of the islands will keep mostly cloudy conditions in place across the area through the middle of next week. A wet weather pattern could develop around the Christmas holiday, but confidence in the details remains low at this time. && .DISCUSSION... Currently at the surface, a 1035 mb high is centered around 1100 miles north of Kauai, while a 1004 mb low is located 1000 miles west of Kauai. Meanwhile, the remnants of an old front have pushed through Kauai and are anchored across the islands from Oahu to the Big Island. The surface high far north of the area will slide east southeastward over the next couple of days pushing the old frontal boundary hung up over the state southward. The front is expected to clear the Big Island after tonight resulting in an overall decrease in shower activity (though some passing showers will continue through the rest of the weekend). The low to the west remains embedded in a broad surface trough between 170W and the Date Line. The pressure gradient produced between the high and the low will keep the strong winds in place today. Visible satellite imagery shows mostly cloudy skies across the state. Radar shows showers diminishing across Kauai, while numerous showers are seen moving through Oahu, Maui County, and windward sections of the Big Island. Surface observations show sustained winds between 20 and 30 mph with gusts to 40 mph this morning. While 12Z soundings at Hilo and Lihue showed an elevated trade wind inversion with solid 30 knot winds trapped below, models are indicating that this inversion will lower through the day resulting in a boost to these values from their current observations by this afternoon and evening. A High Wind Warning remains in effect for most areas through 6 pm HST this evening except for the high elevations on Maui and the Big Island. See NPWHFO product on our website for more specific information and locations. We will consider extending the warning for all or portions of the state tonight or going to a Wind Advisory. The strongest sustained winds will occur in areas where the terrain funnels the wind most effectively, through mountain passes and between the islands. Additionally, very strong gusts can occur in leeward locations as momentum carries the wind downslope. Winds will remain breezy on Sunday, but will begin to shift east southeasterly in response to the low/trough to the west lifting northward. This will allow for the Big Island to disrupt some of the wind flow across the smaller islands. High clouds from this system will thicken up over the state tomorrow and linger through at least Tuesday. The GFS and ECMWF are coming into better agreement with what system to the west will do next week with both models showing a front developing along the low as it lifts the low northeastward Monday and Tuesday. Gradually decreasing southeast winds will occur Monday and Tuesday as this system draws closer to the islands. The front is expected to reach Kauai Tuesday night bringing an increase in rainfall that will overspread the rest of the islands on Christmas. The front is expected to stall and slowly weaken Thursday and Friday near Maui or the Big Island. Moderate to breezy trades should return by the end of next week as high pressure builds back in to the northwest of the island chain. && .AVIATION... A strong 1035 mb high will reside north of the state today with a a surface low around 1000 miles west of Kauai. The combination of these features will lead to windy to very windy ENE trades across the entire area. Moderate to isolated severe turbulence is expected in the lee of local mountain ranges. This flow will continue similar in strengthen through this evening, then decrease slightly tonight. East northeast flow should concentrate much of the low clouds and shower activity along the windward coasts and slopes, though isolated showers could push over onto the leeward sides. MVFR conditions and mountain obscuration expected at times. AIRMET SIERRA will remain in effect for north thru east sections of Kauai Oahu Molokai Lanai Maui and the Big Island above 2000 feet for mountain obscuration due to clouds and showers. AIRMET TANGO will remain in effect for over and immediately south through west of all mountains, below 9000 feet, for tempo moderate and isolated severe turbulence. && .MARINE... The pressure difference between a strong high to the north of the area and a low to the west will maintain strong to gale force winds over Hawaiian waters. A Gale Warning is in effect for the Hawaiian offshore waters and all areas of the Hawaiian coastal waters through this afternoon. Winds will subside beginning tonight. Gales will likely continue tonight over the offshore waters and the windier areas of the coastal waters around Maui and the Big Island of Hawaii. A High Surf Advisory remains in effect for east facing shores exposed to the strong trade winds. As the trade winds weaken, surf will subside, but remain elevated. A series of moderate north and northwest swells will continue through the week, but surf will remain below the advisory threshold along north and west facing shores. No other significant swells are expected. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST this evening for Haleakala Summit. High Wind Warning until 6 PM HST this evening for the rest of Hawaii except the Big Island summits above 8000 feet. High Surf Advisory until 6 PM HST Sunday for east facing shores of Kauai, Oahu, Molokai, Maui and Big Island. Gale Warning until 6 AM HST Sunday for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Gale Warning until 6 PM HST this evening for all remaining Hawaiian Coastal Waters. && DISCUSSION...Foster AVIATION...Thomas MARINE...Donaldson
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 3:20 PM HST | Small Craft Advisory | HFO | 5 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.